On Szegő Formulas for Truncated Wiener–Hopf Operators

  • Alexander V. SobolevEmail author
Open Access


We consider functions of multi-dimensional versions of truncated Wiener–Hopf operators with smooth symbols, and study the scaling asymptotics of their traces. The obtained results extend the asymptotic formulas obtained by H. Widom in the 1980’s to non-smooth functions, and non-smooth truncation domains. The obtained asymptotic formulas are used to analyse the scaling limit of the spatially bipartite entanglement entropy of thermal equilibrium states of non-interacting fermions at positive temperature.


Non-smooth functions of Wiener–Hopf operators Asymptotic trace formulas Entanglement entropy 

Mathematics Subject Classification

Primary 47G30 35S05 Secondary 45M05 47B10 47B35 



This paper grew out of numerous discussions with H. Leschke and W. Spitzer, who have author’s deepest gratitude. A part of this paper was written during several visits of the author to the FernUniversität Hagen in 2015-2016.

The author was supported by EPSRC grant EP/J016829/1.


  1. 1.
    Budylin, A., Buslaev, V.: On the asymptotic behaviour of the spectral characteristics of an integral operator with a difference kernel on expanding domains. Differential equations, Spectral theory, Wave propagation (Russian) 13: 16–60 (1991)Google Scholar
  2. 2.
    Gioev, D., Klich, I.: Entanglement entropy of fermions in any dimension and the widom conjecture. Phys. Rev. Lett. 96, 100503 (2006)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Helling, R., Leschke, H., Spitzer, W.: A special case of a conjecture by widom with implications to fermionic entanglement entropy. Int. Math. Res. Not. 1451–1482, 2011 (2011)zbMATHGoogle Scholar
  4. 4.
    Hörmander, L.: The Analysis of Linear Partial Differential Operators I. Springer-Verlag, Berlin, New York (1993)Google Scholar
  5. 5.
    Leschke, H., Sobolev, A.V., Spitzer, W.: Scaling of Rényi entanglement entropies of the free fermi-gas ground state: a rigorous proof. Phys. Rev. Lett. 112, 160403 (2014)CrossRefGoogle Scholar
  6. 6.
    Leschke, H., Sobolev, A.V., Spitzer, W.: Large-scale behaviour of local and entanglement entropy of the free fermi gas at any temperature. J. Phys. A Math. Theor. 49(30), 30LT04 (2016)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Leschke, H., Sobolev, A.V., Spitzer, W.: Trace formulas for Wiener-Hopf operators with applications to entropies of free fermionic equilibrium states. J. Funct. Anal. 273, 1049–1094 (2017)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Peller, V.: When is a function of a Toeplitz operator close to a Toeplitz operator? Toeplitz operators and spectral function theory. Oper. Theory Adv. Appl. vol. 42, 59–85, Birkhäuser, Basel (1989)Google Scholar
  9. 9.
    Roccaforte, R.: symptotic expansions of traces for certain convolution operators. Trans. Am. Math. Soc. 285(2), 581–602 (1984)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Sobolev, A.V.: Pseudo-Differential operators with discontinuous symbols: Widom’s conjecture. Mem. Am‘. Math. Soc. 222(1043), vi+104 (2013)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Sobolev, A.V.: On the Schatten-von Neumann properties of some pseudo-differential operators. J. Funct. Anal. 266(9), 5886–5911 (2014)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Sobolev, A.V.: Wiener-Hopf operators in higher dimensions: the Widom conjecture for piece-wise smooth domains. Integral Equ. Oper. Theory 81(3), 435–449 (2015)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Sobolev, A.V.: On the coefficient in trace formulae for Wiener–Hopf operators. J. Spectr. Theory 6(4), 1021–1045 (2016)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Sobolev, A.V.: Functions of self-adjoint operators in ideals of compact operators. J. LMS 95(1), 157–176 (2017)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Sobolev, A.V.: Quasi-classical asymptotics for functions of Wiener–Hopf Operators: smooth versus non-smooth symbols. Geom. Funct. Anal. 27(3), 676–725 (2017)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Szegő, G.: Ein Grenzwertsatz über die Toeplitzschen Determinanten einer reellen positiven Funktion. Math. Ann 76, 409–503 (1915)CrossRefGoogle Scholar
  17. 17.
    Szegő, G.: On Certain Hermitian Forms Associated with the Fourier Series of a Positive Function, pp. 228–238. Comm. Sém. Math. Univ. Lund, Tome Supplémentaire (1952)Google Scholar
  18. 18.
    Widom, H.: Szegő’s limit theorem: the higher-dimensional matrix case. J. Funct. Anal. 39(2), 182–198 (1980)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Widom, H.: A trace formula for Wiener–Hopf operators. J. Oper. Theory 8(2), 279–298 (1982)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Widom, H.: Asymptotic Expansions for PseudodifferentialOperators on Bounded Domains, Lecture Notes in Mathematics,vol. 1152. Springer-Verlag, New York-Berlin (1985)Google Scholar

Copyright information

© The Author(s) 2019

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Department of MathematicsUniversity College LondonLondonUK

Personalised recommendations